Alert archive / Texas / Flash Flood Warnings in 2003

Flash Flood Warning 9, NWS Fort Worth, TX

June 13, 2003Hopkins County, Texas

NWS Fort Worth, TX issued this flash flood warning at Jun 13, 2003, 7:08 AM CDT for Hopkins County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 13, 2003, 7:08 AM CDT (12:08 UTC)
Expired
Jun 13, 2003, 10:15 AM CDT
In force
3 hr
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Hopkins County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 168 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 0.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1509 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-142 m²/s²
0-3 km storm-relative helicity
-22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KFWD 131209
FFWFTW
TXC223-131515-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
708 AM CDT FRI JUN 13 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HOPKINS COUNTY IN NORTHEAST TEXAS

* UNTIL 1015 AM CDT

* AT 708 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY       
  HEAVY RAIN OVER MOST OF THE COUNTY...MOVING EAST AROUND 20 MPH.
  FLOODING OF THE SERVICE ROADS ON I-30 HAS BEEN REPORTED.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3301 9584 3296 9531 3337 9530 3322 9583

$$
1 follow-up statement
000 
WGUS74 KFWD 131350
FFSFTW
TXC223-131515-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
849 AM CDT FRI JUN 13 2003

...A FLASH FLOOD WARNING CONTINUES FOR HOPKINS COUNTY UNTIL 1015 AM
CDT...

AT 833 AM CDT...THE HEAVIER RAINFALL HAS EXITED THE COUNTY AS OF 850 
AM...HOWEVER SMALL STREAMS AND CREEKS WILL TAKE SOME TIME TO 
RECEDE. DOPPLER RADAR ESTIMATES INDICATE AS MUCH AS 2 INCHES OF RAIN 
FELL BETWEEN 7 AM AND 8 AM.

MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES. DO NOT DRIVE YOUR VEHICLE
INTO AREAS WHERE WATER COVERS THE ROADWAY OR PAST POLICE BARRICADES.
RAPIDLY RISING WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP
THEM AWAY. IF YOUR VEHICLE STALLS IN THE WATER...ABANDON IT
IMMEDIATELY AND SEEK HIGHER GROUND.

LAT...LON 3335 9536 3300 9536 3301 9582 3322 9578

$$

07/BB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 6:00 AM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 13, 6:00 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE FORT WORTH TX
600 AM CDT FRI JUN 13 2003

.AVIATION...
BUSY MORNING AVIATION-WISE AS ANOTHER PRE-DAWN MCS MOVES THROUGH THE
DFW PTN OF TRACON ONCE AGAIN. FIRST COMPLEX PUSHING SE INTO JOHNSON/ELLIS
COUNTIES...BUT OUTFLOW INTERACTIONS AND FEED FROM WEAK LLJ HELPING
TO REDEVELOP CONVECTION BACK NWWD TOWARDS JACKSBORO/DECATUR. AS
SAID...WILL EXTEND MENTION OF TEMPO MVFR CIGS/VSBYS...AND VRB GUSTS
TO 25 MPH FOR HEAVIER CONVECTION DFW AREA THROUGH 15Z...WITH MVFR
WACO AREA TIL 16Z OR SO...WITH  -SHRA POSSIBLE AFTER 12Z AS WELL.
SHOULD SEE BREAKS IN ACTIVITY IN 18-00Z TIME FRAME. MENTION OF
CBS/PROB30 GROUPS FOR HEAVY/SVR TSRA RESUME AGAIN IN THE 00Z-12Z
TIME FRAME...AS A STRONG LINEAR MCS MOVES THROUGH THE TRACON.

05/

.EARLY MORNING PUBLIC DISCUSSION 335 AM CDT...
VERY ACTIVE PATTERN CONTINUES ACROSS NORTH TEXAS THIS MORNING AND
THINGS WILL JUST GET EVEN MORE ACTIVE LATE THIS AFTERNOON AND
TONIGHT. CURRENT CONVECTION WILL LIKELY CONTINUE TO DEVELOP INTO THE
40 KT LLJ THIS MORNING SO WILL NEED TO HAVE HIGH POPS ACROSS THE
NORTH HALF FOR MAINLY THIS MORNING. SEVERE THUNDERSTORMS LOOK PRETTY
GOOD AGAIN LATE THIS AFTERNOON AND TONIGHT AS THERE WILL BE
BOUNDARIES-A-PLENTY AROUND AND MODELS SHOW WEAK FRONT TO WORK INTO N
TEXAS. H5 PVA WILL ENHANCE LIFT ALONG THE BOUNDARY THIS EVENING AND
WITH CAPE 2-4K J/KG...STEEP LAPSE RATES AND LITTLE CIN...SEVERE
THREAT ON A MODERATE LEVEL LOOKS GOOD. EXPECT THUNDERSTORMS TO
DEVELOP MAINLY OUT WEST...WITH ENOUGH SHEAR AND VEERING TO ALLOW
SOME SUPERCELLS TO FORM. PRIMARY THREAT SHOULD BE LARGE HAIL AND
GUSTY WINDS. SYSTEM SHOULD EVOLVE INTO A LARGE MCS WITH SEVERE
THREAT EVOLVING INTO A FLOOD/FLASH FLOOD THREAT OVERNIGHT. BELIEVE
THE GFS QPF MAY BE A BIT OVERDONE WITH 5 INCHES...BUT THERE COULD BE
SOME AREAS THAT GET THAT MUCH GIVEN PWAT NEAR 2 INCHES ON ETA
FORECAST SOUNDINGS. CORFIDI VECTORS AND MINOR THETA-E AXIS ALONG W-E
BOUNDARY SUGGEST MCS WILL INITIALLY PROPAGATE E BEFORE TURNING MORE
SE AND THEN POSSIBLY S INTO THE MAJOR THETA-E AXIS CLOSER TO 12Z
SATURDAY. GIVEN THE AMOUNT OF RAIN RECENTLY...AND THE PRETTY LOW
FFG...WE WILL GO AHEAD AND ISSUE A FFA FOR MOST OF N TEXAS FOR
TONIGHT INTO SATURDAY MORNING. TEMPS WILL BE TRICKY THE NEXT FEW
DAYS AS THEY WILL BE HIGHLY DEPENDANT UPON CONVECTION...OR LACK
THEREOF...IN THE AFTERNOON HOURS.

H5 LOW LOOKS TO GET CUT-OFF UNDER WRN RIDGE AND THIS...COUPLED WITH
THE WEAKENING SURFACE COLD FRONT/TROUGH AXIS...WILL KEEP RAIN
CHANCES AROUND INTO THE MIDDLE PART OF NEXT WEEK.

FCSTID =   80
DFW   88  70  86  72 /  70  90  60  50
ACT   90  70  87  73 /  40  90  60  50
PRX   87  70  84  71 /  70  90  60  50
DTO   88  70  85  72 /  70 100  60  50
TKI   88  70  85  72 /  70  90  60  50
DAL   89  70  86  72 /  70  90  60  50
TRL   89  68  85  72 /  70  80  60  50
CRS   89  69  86  72 /  50  80  60  50
TPL   91  70  87  73 /  40  90  60  50

.FWD...
TX...FLOOD WATCH FOR TONIGHT THROUGH SATURDAY MORNING FOR ZONES
TXZ091>095...TXZ100>107...TXZ115>123...TXZ129>134...TXZ141>145...TXZ1
56>160...TXZ174.
Hazardous weather outlook, Jun 13, 4:15 AM CDT, 2 hours 53 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-132300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
415 AM CDT FRI JUN 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
...FLOOD WATCH IN EFFECT TONIGHT AND SATURDAY MORNING...NORTHWEST OF
   A CAMERON...HILLSBORO...CANTON LINE ...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND
DAMAGING WINDS TO 70 MPH...ALONG AND NORTHWEST OF A GOLDTHWAITE...
DALLAS-FORT WORTH METROPLEX...GAINESVILLE LINE...MAINLY AFTER 6 PM.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ELSEWHERE. SCATTERED
SUPERCELLS...WILL RAPIDLY DEVELOP NEAR A DEEPENING SURFACE LOW OVER
WEST-CENTRAL TEXAS LATE THIS AFTERNOON AND EARLY THIS EVENING. A FEW
TORNADOES WILL BE POSSIBLE EARLY ON. AS AN UPPER LEVEL DISTURBANCE
APPROACHES FROM THE WEST...STORMS SHOULD FORM INTO AN INTENSE SQUALL
LINE OR CONVECTIVE COMPLEX AFTER DARK...WITH THE ADDED THREAT OF
FLASH FLOODING ACROSS REGION OVERNIGHT.

.DAYS TWO THROUGH SEVEN...
A THREAT FOR FLOODING WILL PERSIST EARLY SATURDAY. OTHERWISE...THERE
IS A CHANCE OF THUNDERSTORMS...ACROSS ALL OF NORTH TEXAS THROUGH
NEXT THURSDAY...AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE ACROSS
THE REGION. ISOLATED SEVERE WEATHER WILL BE POSSIBLE EACH DAY.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL BE LIKELY WEST OF INTERSTATE 35 BY THIS
EVENING...AND OVER THE REMAINDER OF NORTH TEXAS OVERNIGHT.

05/

In the hours before

Local storm report, Jun 13, 2:13 AM CDT, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
213 AM CDT FRI JUN 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

150 AM    BOWIE                     TX   1.00 INCH HAIL
06/13/03   MONTAGUE                       REPORTED BY FIRE DEPARTMENT

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:01 PM CDTSevere Thunderstorm WarningFWDLeon59 min
Jun 12, 7:58 PM CDTSevere Thunderstorm WarningFWDYoung47 min
Jun 12, 8:23 PM CDTSevere Thunderstorm WarningFWDHill37 min
Jun 12, 8:29 PM CDTSevere Thunderstorm WarningFWDPalo Pinto61 min
Jun 12, 8:34 PM CDTSevere Thunderstorm WarningFWDEllis, Navarro56 min
Jun 12, 9:29 PM CDTSevere Thunderstorm WarningFWDPalo Pinto46 min
Jun 12, 10:11 PM CDTSevere Thunderstorm WarningFWDBosque64 min
Jun 13, 12:04 AM CDTSevere Thunderstorm WarningFWDBosque56 min
Jun 13, 1:50 AM CDTSevere Thunderstorm WarningFWDMontague55 min
Jun 13, 9:06 AM CDTSevere Thunderstorm WarningFWDNavarro54 min
Jun 13, 3:50 PM CDTSevere Thunderstorm WarningFWDHamilton55 min
Jun 13, 4:48 PM CDTSevere Thunderstorm WarningFWDBell, Milam57 min

Nearby

Flash Flood Warnings in Texas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.